From Cairo, Egypt:
My eight and one-half year old daughter has had type 1 diabetes since the age of 18 months. I am not able to control her sugar levels during the night and late afternoon. She is now taking 16 units of NPH and 1-2 units of Regular in the morning, 3-4 units of Regular after school (about 4:00 pm), and 16 units of NPH and 0-1 unit of Regular in the evening (around 8:00-9:00 pm). I tried giving her 17 units of NPH, but she still woke up between 170 and 250 mg/dl [ 9.4 and 13.9 mmol/L]. I am worried about the long term effect of prolonged highs.
My doctor here in Cairo is one if the leading diabetes doctors. She travels all the time, and the key she uses is just to inject as much insulin as it takes to lower the blood sugar. My daughter is very sensitive to Regular insulin and I am afraid to give some of the doses the doctor wants me to give her. I have been out of the USA for three years now, and here in Egypt, the carbohydrate counting system does not seem to be used. I am sure her diet is causing my daughter to be high. Do you have any updated information on the insulin to carb rate so that these doses can be adjusted properly. My daughter's weight is about 27 kilograms (59.4 pounds).
I also would like any on-line mother to chat with regarding my daughter's condition. I have no support network here. Egypt still hides this problem in children.
It is very difficult to help you without more data on her glucose monitoring. Just trying to guess, I'd focus for a few weeks on her blood sugar values in the afternoon, before dinner (it's not clear from what you write at which time) and before bedtime and once a week at 3:00 am. In children, it is very difficult to control the blood sugar level increase that occurs after lunch (even a light one) without Regular, and this also holds true for dinner. This is why a simple increase of NPH at bedtime doesn't affect fasting blood sugar as much it may be expected. I cannot say more on the Internet, but I agree with your doctor in Cairo that she needs as much insulin as it takes to lower her blood sugar levels avoiding hypoglycemia. To this end, you probably need further education on how to adapt insulin dosage in different situations.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.